Alteration of thyroid hormone homeostasis by antiepileptic drugs in humans: involvement of glucuronosyltransferase induction
- First Online:
- Cite this article as:
- Benedetti, M.S., Whomsley, R., Baltes, E. et al. Eur J Clin Pharmacol (2005) 61: 863. doi:10.1007/s00228-005-0056-0
- 468 Downloads
The aim of this review article is to analyse which antiepileptic drugs (AEDs) alter thyroid hormone homeostasis in humans and when this can be explained, at least partially, by the induction of the glucuronoconjugation pathways.
Electronic databases were searched which have provided more than 300 articles. These have been integrated with fundamental books and personal information by experts in the different areas examined.
Alteration of thyroid hormone homeostasis by phenobarbital/primidone, phenytoin, and carbamazepine clearly occurs in humans. However, it is not associated with thyroid-stimulating hormone (TSH) increase and the clinical significance of altered serum concentrations of thyroid hormones by these antiepileptic drugs has remained unclear. The published information on the effect of the other antiepileptic drugs examined in this review article on thyroid hormones is lacking (felbamate, pregabalin, zonisamide) or limited. Oxcarbazepine appears to have some effects. Topiramate would need further investigations as well as gabapentin. Levetiracetam, tiagabine, vigabatrine, and lamotrigine do not alter at all, or only minimally, thyroid hormone homeostasis.
Concerning the antiepileptic drugs which alter thyroid hormone homeostasis, it is highly probable that the mechanism of induction of uridine diphosphate glucuronosyltransferases (UGT) is involved, at least partially, in such an alteration. However, it is not possible to estimate the relative contribution of the UGT induction by these drugs on the total alteration observed in thyroid hormone levels, as other mechanisms not investigated, or not examined in the present article, could contribute.